New Mexico, 2004

Tornado in New Mexico, October 5, 2004

October 5, 2004 · NWS ABQ · 1 event in 1 county or zone

Emergency Coordinator office reported brief surface debris and touchdown by small tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Emergency Coordinator office reported brief surface debris and touchdown by small tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 5, 2:30 PM MST, 14 minutes earlier.

Area forecast discussion, Oct 5, 2:30 PM MST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD MORE COUNTIES TO THE FFA
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT TUE OCT 5 2004

.DISCUSSION...DUE TO A VERY ACTIVE SEVERE WEATHER DAY...WILL MAKE
THIS SHORT AND TO THE POINT. THE UPR LVL LOW IS MOVING THROUGH THE
FOUR CORNERS AREA. THIS COMBINED WITH FAVORABLE WIND PROFILES...
STRONG CAPES...AND ABUNDANT LOW LEVEL MOISTURE IS RESULT IN IN
NUMEROUS SEVERE THUNDERSTORMS ACROSS THE AREA. FLOODING WILL BE A
MAJOR CONCERN AGAIN TONIGHT ACROSS THE SOUTHEAST PLAINS. DUE TO THIS
CONCERN...WILL EXTEND THE FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY.
BEYOND TONIGHT WILL SEE A DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY AS THE UPR LVL TROF AXIS SHIFTS EAST. HOWEVER AN UNSETTLED
WEATHER PATTERN WILL REMAIN THROUGH THE WEEK. BY THE WEEKEND...WILL
SEE A BREAK IN THE PRECIP...HOWEVER BY EARLY NEXT WEEK ANOTHER
SYSTEM APPROACHING ANOTHER SLIGHT CHANCE OF POPS REMAINS IN THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 044/068 043/071 041 16512
GALLUP.................... 037/068 034/071 034 16312
GRANTS.................... 039/067 037/070 036 16433
GLENWOOD.................. 048/076 049/078 045 16222
CHAMA..................... 033/056 031/063 032 16633
LOS ALAMOS................ 042/059 040/064 041 16733
RED RIVER................. 031/052 029/058 028 16743
TAOS...................... 038/063 035/066 036 16733
SANTA FE.................. 039/062 037/065 040 16733
SANTA FE AIRPORT.......... 043/065 041/068 042 16733
ESPANOLA.................. 042/066 040/071 039 16633
ALBUQUERQUE HEIGHTS....... 050/071 049/073 050 16723
ALBUQUERQUE VALLEY........ 047/072 046/074 048 16623
ALBUQUERQUE FOOTHILLS..... 047/069 046/071 049 16733
ALBUQUERQUE WEST MESA..... 050/071 049/073 048 16623
SOCORRO................... 049/072 048/074 047 16623
SANDIA PARK/CEDAR CREST... 042/062 040/066 042 16833
MORIARTY/ESTANCIA......... 038/065 037/069 038 16833
CARRIZOZO................. 049/069 049/069 047 16733
RUIDOSO................... 046/063 046/062 044 16744
RATON..................... 039/065 037/071 038 16733
LAS VEGAS................. 040/064 038/066 039 16833
ROY....................... 045/065 043/069 042 16743
CLAYTON................... 050/067 048/070 050 16763
SANTA ROSA................ 049/068 047/071 045 16843
TUCUMCARI................. 054/069 052/074 050 16864
FORT SUMNER............... 052/070 051/072 050 16844
CLOVIS.................... 055/067 052/071 051 16864
PORTALES.................. 055/068 052/072 052 16864
ROSWELL................... 056/075 056/074 052 16844
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NMC005-009-011-019-021-027-033-037-041-047-057-
061200-
TORNADO WATCH NMC001-005-009-011-019-027-028-037-041-043-047-
049-053-057-061-060000-.

&&

16
Hazardous weather outlook, Oct 5, 5:00 AM MST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE OCT 5 2004

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
EASTERN TWO THIRDS OF THE AREA TODAY AND TONIGHT. A FEW OF THE
STORMS MAY BECOME SEVERE...MAINLY ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS...BUT HEAVY RAINFALL AND FLASH FLOODING
WILL ALSO BE A CONCERN. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF
EAST CENTRAL AND SOUTHEAST NEW MEXICO THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL AGAIN BE A CONCERN ACROSS THE EASTERN
PLAINS ON WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
EASTERN SOCORRO...TORRANCE...LINCOLN...GUADALUPE...DE
BACA...CHAVES...CURRY...ROOSEVELT AND QUAY COUNTIES. SPOTTERS AREA
WIDE ARE ENCOURAGED TO CALL OUR OFFICE TOLL FREE AT 1-888-386-7637
WITH REPORTS OF SEVERE WEATHER AND FLASH FLOODING.

KJ

In the hours before

Local storm report, Oct 5, 1:18 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
218 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             W PICACHO               33.35N 105.14W
10/05/2004  1.25 INCH        LINCOLN            NM   CO-OP OBSERVER

0125 PM     HAIL             BELEN                   34.66N 106.78W
10/05/2004  1.75 INCH        VALENCIA           NM   LAW ENFORCEMENT

0125 PM     HAIL             BELEN                   34.66N 106.78W
10/05/2004  1.75 INCH        VALENCIA           NM   LAW ENFORCEMENT

&&

DS
Local storm report, Oct 5, 1:40 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             3 S ESCONDIDA           34.06N 106.90W
10/05/2004  1.75 INCH        SOCORRO            NM   TRAINED SPOTTER

0206 PM     HAIL             SOCORRO                 34.06N 106.90W
10/05/2004  0.88 INCH        SOCORRO            NM   TRAINED SPOTTER

0135 PM     HAIL             BELEN                   34.66N 106.78W
10/05/2004  1.75 INCH        VALENCIA           NM   TRAINED SPOTTER

&&

DS
Local storm report, Oct 5, 1:57 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             SOCORRO                 34.06N 106.90W
10/05/2004  3.00 INCH        SOCORRO            NM   TRAINED SPOTTER

0130 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
10/05/2004  0.75 INCH        BERNALILLO         NM   PUBLIC

1015 AM     HAIL             4 W ALAMEDA             35.20N 106.69W
10/05/2004  0.75 INCH        BERNALILLO         NM   TRAINED SPOTTER

1010 AM     HAIL             3 NW CORRALES           35.27N 106.66W
10/05/2004  0.88 INCH        SANDOVAL           NM   PUBLIC

&&

DS
Local storm report, Oct 5, 2:09 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             N ENCINO                34.65N 105.46W
10/05/2004  2.75 INCH        TORRANCE           NM   PUBLIC

0130 AM     HAIL             5 W ENCINO              34.65N 105.55W
10/05/2004  2.75 INCH        TORRANCE           NM   PUBLIC

            WINDOWS BROKEN OUT OF HOUSE

&&

DS
Local storm report, Oct 5, 2:28 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             SOCORRO                 34.06N 106.90W
10/05/2004  1.75 INCH        SOCORRO            NM   PUBLIC

&&

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Chaves

When
October 5, 2:44 PM MST
Where
Chaves County, 5 mi W of Roswell
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
33.383, -104.600

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyThe tornado archive for New Mexico, 2004Warnings in New Mexico, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427248.